Complications related to therapeutic anticoagulation in total hip arthroplasty

McDougall, Catherine J., Gray, Hamish S., Simpson, Philip M., Whitehouse, Sarah L., Crawford, Ross W., & Donnelly, William J. (2013) Complications related to therapeutic anticoagulation in total hip arthroplasty. The Journal of Arthroplasty, 28(1), pp. 187-192.

View at publisher

Abstract

Bleeding related wound complications cause significant morbidity in lower limb arthroplasty surgery. Patients who require therapeutic anticoagulation in the peri operative period are potentially at higher risk of these complications. This is a retrospective case control study reviewing all primary total hip replacements performed in a single center over a five year period and comparing outcomes of the patients on warfarin with a double-matched control group of patients not on warfarin. The warfarin group had significantly higher risk of deep joint infection (9% vs 2.2%), haematoma/ wound ooze (28% vs 4%) and superficial infection (13.5% vs 2.2%).

Managing the total hip arthroplasty patient with therapeutic anticoagulation is a balance between the risk of thromboembolic disease and bleeding related complications. Improved understanding of this risk will better allow the patient to make an informed decision regarding their elective arthroplasty surgery.

Impact and interest:

17 citations in Scopus
Search Google Scholar™
15 citations in Web of Science®

Citation counts are sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

Full-text downloads:

319 since deposited on 18 Dec 2012
72 in the past twelve months

Full-text downloads displays the total number of times this work’s files (e.g., a PDF) have been downloaded from QUT ePrints as well as the number of downloads in the previous 365 days. The count includes downloads for all files if a work has more than one.

ID Code: 55801
Item Type: Journal Article
Refereed: Yes
Keywords: total hip arthroplasty, anticoagulation, complications, bleeding, warfarin
DOI: 10.1016/j.arth.2012.06.001
ISSN: 08835403
Subjects: Australian and New Zealand Standard Research Classification > MEDICAL AND HEALTH SCIENCES (110000) > CLINICAL SCIENCES (110300) > Orthopaedics (110314)
Divisions: Current > Schools > School of Chemistry, Physics & Mechanical Engineering
Past > QUT Faculties & Divisions > Faculty of Built Environment and Engineering
Current > Institutes > Institute of Health and Biomedical Innovation
Copyright Owner: Copyright 2013 Elsevier Inc
Copyright Statement: NOTICE: this is the author’s version of a work that was accepted for publication in the Journal of Arthroplasty. Changes resulting from the publishing process, such as peer review, editing, corrections, structural formatting, and other quality control mechanisms may not be reflected in this document. Changes may have been made to this work since it was submitted for publication. A definitive version was subsequently published in the Journal of Arthroplasty, Volume 28, Issue 1, January 2013. DOI 10.1016/j.arth.2012.06.001”
Deposited On: 18 Dec 2012 01:26
Last Modified: 11 Dec 2013 06:51

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page